Oregon, 2020

Flash Flood and Hail in Oregon, May 30 to 31, 2020

May 30 to 31, 2020 · NWS PDT · 35 events in 11 counties and zones

A major severe weather event by Pacific Northwest standards occurred over central and northeast Oregon and southeast Washington on May 30th. A powerful upper level storm system moved across the area during the afternoon and evening helping to trigger severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A major severe weather event by Pacific Northwest standards occurred over central and northeast Oregon and southeast Washington on May 30th. A powerful upper level storm system moved across the area during the afternoon and evening helping to trigger severe thunderstorms. The airmass was unusually unstable for this area of the country with surface dewpoints well into the 60s. With strong upper level winds in place the stage was set for numerous fast moving intense storms through the afternoon and early evening. Numerous reports of large hail and damaging winds were received with most of the hail falling in central Oregon. There were multiple reports of significant hail (2 inch in diameter) and winds in excess of 75 mph. Winds were estimated as high as 115 mph in Wasco County, OR.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 30, 9:10 AM PST, 2 hours 55 minutes earlier.

Area forecast discussion, May 30, 9:10 AM PST, 2 hours 55 minutes before
Area Forecast Discussion...Updated
National Weather Service Pendleton OR
1010 AM PDT Sat May 30 2020

Updated aviation discussion

.UPDATE...

Minor changes made to the forecast with respect to updating the
near-term's PoPs/Wx based on expected evolution of storms today.
Storms are expected to blossom, scattered in nature and initially
more discrete, across central OR that will ultimately congeal as
they track north towards north central OR into WA late today and
this evening. A flash flood watch was issued for the eastern WA/OR
Cascades and some east into the nearby Valleys (e.g., Yakima and
Kittitas). HREF shows a decent signal for heavy rain with these
thunderstorms in central OR north that are anticipated to be
capable of quick 0.5"-1.0" per hr rates. Thus with complex terrain
of the eastern Cascades and nearby highlands, flash flooding will
be possible. Along with risk to low lying areas with rises in
nearby rivers and streams possible, flash flooding or debris
flows will be possible with recent burn scars too. One fly in the
ointment for flash flooding with be the quick moving nature with
forecast motions generally 20-30 kts. Though any regeneration and
movement across the same area will only increase the risk.

Outside of lingering scattered showers across the WA side of the
lower Columbia valley, starting to see skies partly cloudy skies
work into central OR per latest visible/IR satellite that will
help with destabilization this afternoon. Decent moisture in place
aloft with surface dew points in the lower 40s in central OR to
mid 60s in the lower columbia of WA. Meanwhile, temperatures are
mainly in the 70s across much of the area.

.AVIATION...18Z TAFS...VFR conditions will prevail through the
period. However...a vigorous storm system will produce widespread
thunderstorms this afternoon and evening, especially over our
western CWA. The primary threat from these storms will be strong
winds, especially KRDM, KBDN, KDLS, and KYKM. The stronger storms
will briefly cause MVFR/IFR conditions. Winds will pick up this
afternoon and evening as pressure gradients tighten ahead of the
aforementioned system.  Winds will generally be 15-25 kts with
higher gusts, except 20-30 kts KDLS.  Gusty and erratic winds can be
expected in the vicinity of thunderstorms.  Winds will slowly
decrease overnight.  Earle

&&

.PREV DISCUSSION... /issued 606 AM PDT Sat May 30 2020...updated/

SHORT TERM...Today through Sunday night...Thunderstorms are
already covering much of the forecast area as a potent upper low
over the central California coast moves north. Ahead of that low is
a southerly flow aloft with a significant amount of diffluence aloft
along with elevated instability that reach up to 35-40K ft.
Expecting more storms to develop today as the morning progresses and
increase this afternoon as the CA low continues to move north. There
will be deep layer instability and moisture available ahead of this
low (which will eventually open up to a negative tilt trough) to act
as a trigger for thunderstorms. There are many indications by the
stability parameters that there will be strong winds, heavy rain,
possible large hail with thunderstorms today. Flash flooding,
especially in steep terrain, could be a possibility with some of the
stronger thunderstorms as there is deep layer moisture with this
system. SPC has much of the forecast area in an ENHANCED risk for
strong to severe storms today. Most of the rest of the CWA are
either in a SLIGHT or MARGINAL risk for strong to severe storms. The
best chance for severe storms look to be from central Oregon
northward along the Cascades and across the Lower Columbia Basin,
Yakima Valley, east to the Blue Mountain Foothills. Further east the
stability parameters are not as conducive for severe storms, but
there still could be strong and possibly a severe storm over areas
such as Wallowa County and Union County this afternoon.

This evening as the system continues to push north, thunderstorms
will move across the northeast portion of the forecast area...though
at that time the trough will be weakening and there will be the loss
of day time heating. Today should be another very warm to hot day
which will add to the convective potential this afternoon and
evening. One of the models (the NAM) is indicating some colder
marine air pushing in behind this system in the low levels fairly
early this evening. If that verifies the precipitation could be cut
off quickly from the south to north early this evening. For now will
just scale back on the POPs from south to north for this evening.
The next concern is that some of the higher resolution models are
indicating strong mesoscale winds behind thunderstorms, such as the
HRRR model. For now will go with generally windy conditions this
evening and will wait to see another run or two before deciding if a
wind advisory is necessary. At this time am thinking that the
strongest winds will be thunderstorm related and not post non-
thunderstorm winds. The strongest sustained winds behind the trough
looks to be over the Oregon Basin as well as along the Blue Mountain
Foothills.

For Sunday expect much cooler temperatures, locally breezy
conditions and some showers possible over mainly the mountains (both
the Cascades and the northeast mountains. Expect drier and calm
conditions to return to the forecast area by late Sunday into Sunday
night with cooler temperatures.

Lastly, the Lostine creek has been running high and will continue to
do so today...especially if there are heavy thunderstorm cells that
move over the Wallowa Mountains. For this reason, there is a small
stream flood advisory in effect for the creeks and streams flowing
north out of the Wallowa Mountains until 730 PM. 88

LONG TERM...Monday through Saturday...A shortwave trough will move
across the region on Monday with a chance for showers and isolated
thunderstorms mainly over the eastern mountains. Dry westerly flow
will be over the region Tuesday and Wednesday. Weak troughiness will
redevelop on Thursday with a chance of mountain showers. On Friday
and Saturday a large scale trough will become established off the
Pacific NW coast. As this occurs...moisture and instability will
increase. This will result in better chances for showers and a few
thunderstorms...with thunderstorm probabilities highest over central
and northeast Oregon. Temperatures will be below normal Monday but
rebound to near normal for the rest of the week. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  88  50  70  46 /  40  70  10   0
ALW  93  53  72  50 /  30  70  10   0
PSC  94  55  75  50 /  30  70  10   0
YKM  89  52  72  46 /  50  80  10   0
HRI  92  53  74  49 /  40  60  10   0
ELN  83  46  65  44 /  60  90  20   0
RDM  77  41  67  44 / 100  80  10  10
LGD  90  50  67  47 /  30  70  20   0
GCD  91  49  72  49 /  60  50  10  10
DLS  75  52  70  50 /  80  80  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch from 1 PM PDT this afternoon through this
     evening for ORZ041-509>511.

WA...Flash Flood Watch from 1 PM PDT this afternoon through this
     evening for WAZ024-026-027-520-521.

&&

80/99/

In the hours before

Special weather statement, May 30, 11:45 AM PST, 20 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1245 PM PDT Sat May 30 2020

ORZ506-302030-
Ochoco-John Day Highlands OR-
1245 PM PDT Sat May 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK AND SOUTHEASTERN
DESCHUTES COUNTIES UNTIL 130 PM PDT...

At 1244 PM PDT, Doppler radar was tracking an area of developing
strong thunderstorms over eastern Crook County. These storms were
moving north at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Paulina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may become severe in the next hour, so be certain to
monitor local radio stations and available television stations for
additional information and possible warnings from the National
Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 700 PM PDT for
central Oregon.

LAT...LON 4399 12047 4442 12049 4442 12013 4396 11975
      4395 11978 4370 11978 4370 11989 4361 11990
      4361 12016
TIME...MOT...LOC 1944Z 171DEG 21KT 4402 12024

Austin

The radar

The Portland,OR radar (KRTX), 207 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 16 hail, 1 flash flood. Local standard time, as filed.

Hail, Deschutes

When
May 30, 12:05 PM PST to 12:08 PM PST
Where
Deschutes County, 9 mi SE of Sisters
Measured
2 in hail
Reported by
Public
Coordinates
44.208, -121.421

Hail, Deschutes

When
May 30, 12:30 PM PST to 12:33 PM PST
Where
Deschutes County, 12 mi WNW of La Pine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.736, -121.702

Thunderstorm Wind, Deschutes

When
May 30, 12:34 PM PST to 12:39 PM PST
Where
Deschutes County, 4 mi NW of La Pine
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.711, -121.537

Trees down and 1.00 inch hail.

Hail, Deschutes

When
May 30, 12:48 PM PST to 12:51 PM PST
Where
Deschutes County, 3 mi SW of Bend
Measured
1.5 in hail
Reported by
Public
Coordinates
44.039, -121.343

Hail, Deschutes

When
May 30, 12:50 PM PST to 12:53 PM PST
Where
Deschutes County, Lapine State Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
43.630, -121.530

Thunderstorm Wind, Jefferson

When
May 30, 1:00 PM PST to 1:10 PM PST
Where
Jefferson County, Warm Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.770, -121.250

Powerlines and trees down. Roof blown off house.

Hail, Deschutes

When
May 30, 1:00 PM PST to 1:05 PM PST
Where
Deschutes County, 3 mi NE of Sunriver to 1 mi SW of Sunriver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.911, -121.357

Also trees down in Sunriver.

Flash Flood, Wasco

When
May 30, 1:00 PM PST to 2:00 PM PST
Where
Wasco County, 3 mi E of Pine Grove to 3 mi S of Pine Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.120, -121.308

Flash flooding and debris flow reported. 300 yard debris flow on BIA Route 6. 8 inches of water over roads near Warm Springs.

Hail, Jefferson

When
May 30, 1:26 PM PST to 1:29 PM PST
Where
Jefferson County, 10 mi SSW of Madras
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.496, -121.208

Also 60-70 mph winds.

Thunderstorm Wind, Jefferson

When
May 30, 1:29 PM PST to 1:45 PM PST
Where
Jefferson County, Culver to Metolius
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.520, -121.220

A concentrated swath of destructive straight line winds affected the Culver and Metolius areas of Jefferson County. Within this swath there were numerous large trees uprooted and snapped, hundreds of yards of irrigation line dislodged and/or mangled, and several snapped power poles. Some of the most significant damage included destruction of a handful of agricultural out buildings and partial or total roof removals of at least two manufactured homes.

Hail, Deschutes

When
May 30, 1:34 PM PST to 1:36 PM PST
Where
Deschutes County, 6 mi W of Terrebonne
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.350, -121.301

Hail, Wheeler

When
May 30, 1:36 PM PST to 1:38 PM PST
Where
Wheeler County, Spray
Measured
1.75 in hail
Reported by
Public
Coordinates
44.830, -119.780

Thunderstorm Wind, Crook

When
May 30, 1:40 PM PST to 1:44 PM PST
Where
Crook County, Prineville
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.300, -120.830

Thirty foot tall tree blown down.

Thunderstorm Wind, Jefferson

When
May 30, 1:45 PM PST to 2:00 PM PST
Where
Jefferson County, 1 mi S of Madras to 1 mi N of Madras
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.615, -121.130

Multiple reports of trees down in Madras. Alfalfa crop destroyed by hail and strong winds.

Hail, Grant

When
May 30, 1:45 PM PST to 1:48 PM PST
Where
Grant County, Kimberly
Measured
1.75 in hail
Reported by
Public
Coordinates
44.750, -119.630

Hail, Grant

When
May 30, 1:50 PM PST to 1:52 PM PST
Where
Grant County, 10 mi NW of Monument
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.922, -119.564

Hail, Grant

When
May 30, 2:05 PM PST to 2:08 PM PST
Where
Grant County, 1 mi N of Monument
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.834, -119.420

Thunderstorm Wind, Wasco

When
May 30, 2:15 PM PST to 2:20 PM PST
Where
Wasco County, 23 mi SW of Shaniko
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
44.765, -121.102

Completely destroyed riverside camps along Deschutes River with debris everywhere.

Thunderstorm Wind, Wasco

When
May 30, 2:30 PM PST to 2:35 PM PST
Where
Wasco County, 8 mi NW of Shaniko
Measured
100 kt (115 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
45.082, -120.886

Strong winds estimated at 100-115 mph downed portions of two high tension power towers.

Thunderstorm Wind, Sherman

When
May 30, 2:39 PM PST to 2:41 PM PST
Where
Sherman County, 2 mi SSW of Grass Vly
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.343, -120.796

Thunderstorm Wind, Morrow

When
May 30, 2:40 PM PST to 2:42 PM PST
Where
Morrow County, Boardman
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.830, -119.720

Tree down in Boardman.

Hail, Umatilla

When
May 30, 2:45 PM PST to 2:47 PM PST
Where
Umatilla County, 9 mi SSE of Echo
Measured
1.75 in hail
Reported by
Public
Coordinates
45.630, -119.129

Thunderstorm Wind, Sherman

When
May 30, 2:48 PM PST to 2:50 PM PST
Where
Sherman County, 8 mi WSW of Grass Vly
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
45.326, -120.932

Patjens RAWS measured gust.

Thunderstorm Wind, Sherman

When
May 30, 2:52 PM PST to 2:54 PM PST
Where
Sherman County, 5 mi WSW of Rufus
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.672, -120.826

Thunderstorm Wind, Gilliam

When
May 30, 3:00 PM PST to 3:05 PM PST
Where
Gilliam County, Condon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.230, -120.180

Tree down and damage to a home.

Thunderstorm Wind, Gilliam

When
May 30, 3:10 PM PST to 3:25 PM PST
Where
Gilliam County, 1 mi WNW of Arlington
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
45.725, -120.219

Hail, Umatilla

When
May 30, 3:13 PM PST to 3:15 PM PST
Where
Umatilla County, 5 mi W of Pendleton
Measured
1.5 in hail
Reported by
Public
Coordinates
45.670, -118.904

Thunderstorm Wind, Umatilla

When
May 30, 3:30 PM PST to 3:33 PM PST
Where
Umatilla County, 6 mi W of Helix
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.850, -118.775

Hail, Umatilla

When
May 30, 3:31 PM PST to 3:33 PM PST
Where
Umatilla County, Holdman
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.870, -118.930

Thunderstorm Wind, Umatilla

When
May 30, 3:40 PM PST to 3:47 PM PST
Where
Umatilla County, 2 mi NW of Hermiston to 1 mi SE of Hermiston
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.850, -119.309

Numerous trees and tree limbs down. One quarter mile visibility in blowing dust.

Thunderstorm Wind, Umatilla

When
May 30, 3:43 PM PST to 3:49 PM PST
Where
Umatilla County, 1 mi WSW of Umatilla to Umatilla
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.914, -119.349

Trees and powerlines down. Roof damage reported.

Thunderstorm Wind, Umatilla

When
May 30, 3:44 PM PST to 3:46 PM PST
Where
Umatilla County, Hermiston Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
45.830, -119.270

Hail, Umatilla

When
May 30, 4:10 PM PST to 4:13 PM PST
Where
Umatilla County, 8 mi W of Helix
Measured
2 in hail
Reported by
Public
Coordinates
45.850, -118.816

Thunderstorm Wind, Umatilla

When
May 30, 4:15 PM PST to 4:18 PM PST
Where
Umatilla County, 4 mi W of Adams
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.770, -118.653

Hail, Wallowa

When
May 31, 1:00 AM PST to 1:03 AM PST
Where
Wallowa County, Joseph
Measured
1 in hail
Reported by
Social Media
Coordinates
45.350, -117.230

Nickle to quarter size hail covering the ground in Joseph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2020Every state in 2020This day in weather historyWarnings in Oregon, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884263, 884261, 884260, 884258, 884255, 884224, 884253, 884281, 884223, 884195, 884250, 884205, 884265, 884222, 884341, 884229, 884225, 884266, 884245, 884220, 884221, 884217, 884219, 884218, 884246, 884233, 884216, 884268, 884215, 884209, 884213, 884212, 884269, 884270, 884272.